Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Difficulty sleeping, anxiety attacks and fatigue. Prescribed thyroxine. Is it Hashimoto's thyroiditis?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
My Daughter, age 18, started feeling this past spring. Saw Doctor, found two extremely small nodules on thyroid (ultrasound) then ran blood test. All chemistries fine except SGPT low @9, Alk Phos low @ 37, TSH high @ 5.2 & TPO high @>1300. Dr. suspects Hashimotos Thyroiditis and prescribed thyroxine .05mg per day.

Now 2 months later: Difficulty sleeping, increased anxiety attacks and continued fatigue.

Confidential Opinion & Suggestions:

Thank you,
Les
Posted Tue, 8 May 2012 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 10 hours later
Hi,
Thanks for the query.

Your daughter's reports are consistent with the diagnosis of Hashimotos thyroiditis. She has rightly been started on thyroxine replacement.

The small thyroid nodules may not be related to Hashimoto's thyroiditis they are just incidental findings. You need not bother about them.

Your daughter is having very mild symptoms and in an early stage. It would not cause symptoms such as difficulty sleeping and anxiety attacks. Infact patients with any form of hypothyroidism having decreased sleepiness and anxiety is very unusual.

So you cannot attribute these symptoms to Hashimotos or its treatment. They have to be dealt with separately. For weakness I would advice her to take Calcium, Vitamin D3 and B-complex medicines.

For difficulty sleeping and anxiety attacks I would request you to have a psychiatry consultation. It is also right time to repeat T4, TSH(Thyroid stimulating hormone) to ensure they are now in normal range.

I hope this answers your queries. I will be available for follow up.

Dr.Shivaprasad
Above answer was peer-reviewed by
 
Follow-up: Difficulty sleeping, anxiety attacks and fatigue. Prescribed thyroxine. Is it Hashimoto's thyroiditis? 11 hours later
Thank you for your response. My apologies for leaving out the word started feeling "tired" the past spring in my first sentence. From your response, I agree that the trouble sleeping (on occasion) is probably not associated with Hashimoto's.

I'm still concerned about her two most troubling symptoms - tiredness (feeling sleepy) and having occasional panic attacks (shortness of breath/pounding heart) being attributed to Hashimoto's because everything I read says that these two symptoms are conditions of hypothyroidism. Nevertheless, I will accept your opinion over what I have read on the internet as I value your opinion as a specialist.

So, would you please mind clarifying/elaborating about these two symptoms in relation to Hashimoto's. (1) Can these two conditions be symptoms of Hashimoto's? (2) Should they be treated with additional meds in conjunction with synthroid? (3) Are you saying that because of her mild condition that she should not have these type symptoms? (4) With proper medication will she ever feel good again?

That you so much for your time and for the service you provide.
Les Currey
 
 
Answered by Dr. Rahul Tawde 12 hours later
Hi,
Thanks for the follow up.

1. Tiredness is a common symptom of hashimoto's but panic attacks are distinctly uncommon. Mild TSH (Thyroid stimulating hormone) elevation seen in your daughter should not actually cause any symptoms to be XXXXXXX and hence it is called subclinical hypothyroidism.

Although TSH is mildly elevated Thyroid hormones, (T4, T3) will be in normal range and it is only when these hormones are deficient patients get typical symptoms.

2.Yes ,they will have to be treated with additional medications in conjunction with synthyroid.

3. Yes, especially so because mild hypothyroidiam cannot be expected to cause extreme symptoms.Treatment has been started 2 months back and in this duration any symptoms due to hashimoto's should have improved.

4. Definitely given proper medications she will fell good again.But she will have to consult a psychiatrist and maybe a physician for the treatment of these symptoms.

Wishing you good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor